South Carolina, 2018

Damaging Winds in South Carolina, August 14, 2018

August 14, 2018 · NWS CHS · 5 events in 3 counties and zones

A weak cold front moving into a region of marginal instability and dry air aloft helped produce strong/severe thunderstorms during multiple boundary interactions across Southeast South Carolina.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

A weak cold front moving into a region of marginal instability and dry air aloft helped produce strong/severe thunderstorms during multiple boundary interactions across Southeast South Carolina.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 14, 12:44 PM EST, 1 hour 46 minutes earlier.

Area forecast discussion, Aug 14, 12:44 PM EST, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
144 PM EDT Tue Aug 14 2018

.SYNOPSIS...
A weak front will prevail inland today, then dissipate on
Wednesday. Inland troughing will then become more prominent
during the second half of the week, then persist into early
next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 140 PM: KCLX detected scattered showers and thunderstorms
over the Lake Marion area. A well-defined boundary, possibly the
cold front, was detected from Burke to Orangeburg. This feature
should trigger storms over the next 1-2 hours.

As of 1 PM: Sfc analysis indicated a wavy sfc cold front across
the middle Carolinas into GA. Latest SPC mesoanalysis indicated
1500-2000 J/kg of CAPE with little to no inhibition. Visible
satellite showed a band of building cumulus and showers a little
east of the Fall Line. Near term models indicate that this area
of cumulus will likely develop into the early evening hours. A
few multi-cell storms should form and will likely drift east,
possibly with a cool pool give DCAPE values around 1300 J/kg.
Another region of cumulus field has developed over SE GA,
showers and storms should form in this region between mid
afternoon into this evening. I will update the forecast to
increase PoPs and weather. Smoke may have limited the cumulus
formation earlier today, however, I think the impact of the
smoke will be minimal this afternoon.

As of 1030 AM: Satellite images indicate a thin plume of
wildfire smoke from the Great Lakes Region to Georgia and
Carolinas. View out the window indicates that the sky appears a
little hazy. Regional VWP shows a few returns around 10 kft. At
10 kft, 12Z KCHS sounding indicate a small inversion with RH
around 10%, It appears that this is the level of the smoke. In
addition, water vapor images indicate deep dry air across the
forecast area. Observed KCHS sounding observed PW around 1 inch,
well below the normal of 1.7 inches. Based on the depth of dry
air and recent runs of near term guidance, I remove morning PoPs
across the region. It appears that isolated to 1-2 thunderstorm
clusters could develop across inland GA and along the beaches
late this afternoon. I will update the PoPs, weather, and temps
to latest thinking.

Previous Discussion:
Today: The mid level cut-off low to our north was slowly
lifting out toward southern New England with mid and upper
troughing persisting over the southeast states. A weak stalled
surface front will remain inland from our region and weaken
through tonight. Model cross-sections and water vapor satellite
imagery show very dry air was anchored over the forecast area to
begin the day and this dry air aloft will likely result in
factors that impact convective coverage and perhaps intensity
this afternoon and evening. This morning, we think it will begin
rather capped with sunshine for most area and temps warming to
around 90 not long after midday. Highs will reach the low to mid
90s, warmest inland today, few changes to forecast readings.

Convection: Moisture profiles suggest southeast GA stands to
see the best coverage of diurnal convection this afternoon and
early evening with sea breeze showers and tstms becoming more
and more isolated further north up the SC sea breeze corridor as
surface dew points more likely to mix lower than points south
this afternoon. Several of the more recent CAMs suggest late
afternoon development over inland southeast GA and far southern
SC. This may be partially in response to both a substantial
deep layered moisture gradient and a region of locally strong
upper difluence near the left front quadrant of a 45-50 kt upper
jet arcing n-s through the SC upstate into the CSRA. If this
feature can enhance updrafts despite the drier air aloft, we can
envision some locally strong/severe tstms along and south of
the Savannah River region later today. Forecast DCAPEs are very
elevated for mid August with over 1300 J/KG progged over much of
the forecast area. Damaging wet microbursts would be the main
risk, however the lower deep layered moisture profiles suggest
multicell development may be difficult to realize.

Tonight: We should see diurnal inland fade during the post-
sunset hours over the region. Models suggest that there may be
isolated convection over some coastal and southern zones
overnight, but solutions continue to differ at this juncture.
Late tonight, most of the forecast areas will likely be dry but
cannot rule out some convergence showers and tstms along
coastal areas, especially north of the Savannah River. Lows will
range from the lower 70s in cooler well inland spots to mid 70s
most other areas.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY/...
Wednesday and Thursday: Conditions will trend drier through mid-week
as a parent mid/upper lvl low centered north of the region shifts
off the Northeast coast, making way for a ridge of Atlantic high
pressure to expand over the Southeast United States. A prevailing
west/northwest flow aloft should help keep most inland locations
dry, especially on Wednesday, but a southerly sfc wind will support
PWATs near 2.0 inches across Southeast Georgia. Given the amount of
moisture and sfc heating, chances of showers and thunderstorms will
remain in the forecast on Wednesday across Georgia. Chances of
showers and thunderstorms should expand further north in Southeast
South Carolina on Thursday, especially near a seabreeze circulation.
During overnight periods, precip activity should be primarily more
focused offshore. 1000-850mb thickness values along with the
downsloping wind component aloft should support afternoon temps in
the lower 90s each day, with a few inland locations potentially
reaching the middle 90s. Overnight lows should range in the low/mid
70s away from the coast Wednesday night and Thursday night.

Friday: A typical summertime pattern will be in place for much of
the day with an Atlantic ridge aloft and the area between weak low
pressure inland and Atlantic high pressure at the sfc. However, the
ridge should begin to weaken aloft and retreat toward the western
Atlantic late as a mid/upper lvl trough of low pressure advances
over the Midwest toward the Mid-Atlantic states. Given the trend
aloft along with a persistent southerly sfc flow supporting PWATs
near 2.0 inches, showers and thunderstorms are possible for all
areas. Highest chances of precip are anticipated in northern areas
during the afternoon/evening closer to the approaching trough.
Overall high temps should peak in the lower 90s away from the coast.

&&

.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
Greater chances of precip should return this weekend and then
persist into early next week as a mid/upper lvl trough of low
pressure quickly advances from the Midwest to the Northeast and Mid-
Atlantic states, forcing the Atlantic high to weaken over the area
and retreat further offshore. Greatest chances of precip should
occur inland and north, closer to a sfc trough axis just west of the
area and near the base of the mid/upper trough of low pressure
passing to the north. Deep moisture characterized by PWATs around
2.0 inches, SBCAPE values near 2000-2500 J/kg and marginally
stronger low-lvl wind fields suggest more active afternoon/evening
convection days with potentially stronger pulse/outflow boundary
driven thunderstorms Saturday into Monday. By Tuesday, the mid/upper
lvl trough axis should be positioned well offshore with a ridge of
high pressure building over the Southeast United States. High temps
should trend a degree of two warmer as the ridge builds over the
area Tuesday with most locations peaking in the lower 90s away from
the coast. A few locations could warm into the middle 90s across
Southeast Georgia. Lows should range in the mid/upper 70s this
weekend and early next week, warmest near the coast.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
A wavy front will slide east during the rest of the afternoon
and evening. Scattered showers and thunderstorms should develop
along and ahead of the front. It appears that KCHS and KSAV will
remain slightly east of the greatest convection potential. I
will indicated vicinity showers/thunderstorms during the hours
of peak coverage. Otherwise, TAFs will feature steady SSW winds
and VFR conditions.

Extended Aviation Outlook: VFR conditions should prevail at CHS and
SAV terminals Wednesday into early Friday. Brief flight restrictions
are possible with afternoon/evening showers and thunderstorms Friday
and Saturday.

&&

.MARINE...
Southwest synoptic flow will prevail with conditions similar to
recent days with speeds ebbing mid morning til early afternoon
then increase again during the afternoon and peak once again in
the evening hours near shore and somewhat later on further
offshore. Speeds will average 15 kt with gusts to 20 kt at times
during favorable surge times. Seas will average 2 to 4 ft,
highest offshore.

Wednesday through Saturday: Conditions are expected to remain below
Small Craft Advisory levels through the weekend. High pressure
building over the coastal waters will support a more relaxed
gradient and south/southwest winds topping out near 15 kt Wednesday
and Thursday, before the pressure gradient tightens this weekend
between low pressure inland and high pressure over the western
Atlantic, resulting in wind speeds up to 15-20 kt. Strongest winds
should occur late weekend as a mid/upper lvl trough of low pressure
approaches to the north. Seas should generally range between 1-3 ft
Wednesday into Thursday, before slowly building back to 2-4 ft this
weekend, highest in northern waters late weekend.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...NED
SHORT TERM...DPB
LONG TERM...DPB
AVIATION...NED
MARINE...
Hazardous weather outlook, Aug 14, 3:55 AM EST, 10 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
455 AM EDT Tue Aug 14 2018

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-150900-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA extending from 20 to
60 NM-Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
455 AM EDT Tue Aug 14 2018

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Special weather statement, Aug 14, 2:14 PM EST, 16 minutes before
Special Weather Statement
National Weather Service Charleston SC
314 PM EDT TUE AUG 14 2018

SCZ044-045-142000-
Inland Berkeley-Dorchester-
314 PM EDT TUE AUG 14 2018

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BERKELEY AND
DORCHESTER COUNTIES...

...MARINERS ON LAKE MOULTRIE SHOULD SEEK SAFE HARBOR...

At 314 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near St. Stephen to
near Harleyville, and moving east at 35 mph.

  HAZARD...strong winds 40 to 50 mph.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of these storms include...
Moncks Corner, Dorchester, Ridgeville, St. Stephen, Harleyville,
Bonneau, Cross and Lake Moultrie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Moultrie should seek safe harbor immediately. If
caught on the open water, stay as low as possible and wear a personal
flotation device. Remember, if you can hear thunder you are at risk
for being struck by lightning.

Excessive cloud to ground lightning is occurring with these storms.
Lightning can strike 15 miles away from a thunderstorm. Seek safe
shelter inside a building or vehicle.

&&

LAT...LON 3348 7995 3345 7988 3340 7985 3337 7980
      3338 7979 3332 7974 3332 7972 3306 8015
      3311 8066 3327 8039 3326 8036 3328 8035
      3327 8030 3330 8025 3335 8024 3349 8000
TIME...MOT...LOC 1914Z 274DEG 32KT 3344 7998 3316 8050

The radar

The Charleston,SC radar (KCLX), 95 km away, was scanning. The volume nearest the first event began at 19:28 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Berkeley

When
August 14, 2:30 PM EST to 2:31 PM EST
Where
Berkeley County, 4.5 mi SW of Pigeon Bay
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
33.220, -80.280

The Berkeley County Warning Point reported trees down at the intersection of Poplar Hill Road and Highway 176.

Thunderstorm Wind, Berkeley

When
August 14, 3:56 PM EST to 3:57 PM EST
Where
Berkeley County, 1.38 mi N of Newland
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
33.220, -79.620

A fire department reported a tree down on the 2100 block of Shulerville Road.

Thunderstorm Wind, Jasper

When
August 14, 4:36 PM EST to 4:37 PM EST
Where
Jasper County, 0.69 mi S of Limehouse
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.210, -81.070

The South Carolina Highway Patrol reported a tree down at the intersection of Levy Road and Freedom Parkway.

Thunderstorm Wind, Jasper

When
August 14, 7:09 PM EST to 7:10 PM EST
Where
Jasper County, 2.43 mi ENE of Grays
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.680, -80.980

The South Carolina Highway Patrol reported a tree down near the intersection of Cat Branch Road and Possum Corner Road.

Thunderstorm Wind, Charleston

When
August 14, 10:26 PM EST to 10:27 PM EST
Where
Charleston County, 1.81 mi SE of Pinecrest
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
32.760, -80.000

The media relayed a report of a large water oak down crushing a car and blocking Hinson Avenue near Medway Road in the Riverland Terrace neighborhood.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2018Every state in 2018This day in weather historyWarnings in South Carolina, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 781103, 781104, 781105, 781106, 781107.